Alert archive / Indiana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 314, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Sep 26, 2011, 12:33 AM EDT for Bartholomew County, Decatur County, Jennings County, Indiana. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 26, 2011, 12:33 AM EDT (04:33 UTC)
- Expired
- Sep 26, 2011, 1:15 AM EDT
- In force
- 42 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bartholomew County, IN, Decatur County, IN, Jennings County, IN
The radar
The Indianapolis radar (KIND), 94 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 26, 12:33 AM EDT | TORNADO | 6 W North Vernon, IN | EF1 TORNADO WITH WINDS ESTIMATED NEAR 100 MPH. OCCURRED ALONG COUNTY ROAD 700 WEST BETWEEN COUNTY ROADS 150 NORTH AND 300 NORTH. POLE BARN DESTROYED. TWO HOMES DAMAGED. NO INJURIES. |
| Sep 26, 12:40 AM EDT | TSTM WND DMG | 3 Wsw Country Squire La, IN | TWO HOMES DAMAGED... POLE BARN DESTROYED. TREES AND POWER POLES DOWNED. TRACTORS OVERTURNED. |
| Sep 26, 12:55 AM EDT | TSTM WND DMG | 1 Se St. Paul, IN | TREE DOWNED IN ROADWAY NEAR SAINT PAUL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1410 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 291 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
964
WUUS53 KIND 260433
SVRIND
INC005-031-079-260515-
/O.NEW.KIND.SV.W.0314.110926T0433Z-110926T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1233 AM EDT MON SEP 26 2011
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN BARTHOLOMEW COUNTY IN CENTRAL INDIANA...
DECATUR COUNTY IN CENTRAL INDIANA...
JENNINGS COUNTY IN SOUTHEAST INDIANA...
* UNTIL 115 AM EDT
* AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 6 MILES NORTHWEST OF NORTH
VERNON...OR 11 MILES NORTHEAST OF SEYMOUR...AND MOVING NORTHEAST AT
50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
GRAMMER...BUTLERVILLE AND NEBRASKA AROUND 1240 AM EDT...
WESTPORT AROUND 1245 AM EDT...
LETTS AND HARTSVILLE AROUND 1250 AM EDT...
BURNEY AND MILLHOUSEN AROUND 1255 AM EDT...
GREENSBURG AND MILFORD AROUND 100 AM EDT...
ADAMS...ST. PAUL AND NEWPOINT AROUND 105 AM EDT...
SANDUSKY AND LAKE SANTEE AROUND 110 AM EDT...
THIS INCLUDES INTERSTATE 74 BETWEEN MILE MARKERS 124 AND 144.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
&&
LAT...LON 3926 8530 3919 8543 3891 8545 3891 8553
3888 8553 3888 8557 3885 8557 3885 8560
3882 8562 3882 8579 3911 8581 3935 8568
3935 8563 3945 8563 3945 8529
TIME...MOT...LOC 0434Z 206DEG 43KT 3906 8571
WIND...HAIL 60MPH <.75IN
$$
NIELD2 follow-up statements
358
WWUS53 KIND 260452
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1252 AM EDT MON SEP 26 2011
INC005-031-079-260515-
/O.CON.KIND.SV.W.0314.000000T0000Z-110926T0515Z/
BARTHOLOMEW-DECATUR-JENNINGS-
1252 AM EDT MON SEP 26 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR DECATUR...
NORTHEASTERN BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES UNTIL 115
AM EDT...
AT 1251 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF GREENSBURG...OR
19 MILES EAST OF COLUMBUS...MOVING NORTHEAST AT 50 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ADAMS...GREENSBURG...ST. PAUL AND NEWPOINT AROUND 100 AM EDT...
SANDUSKY AND LAKE SANTEE AROUND 105 AM EDT...
CLARKSBURG AROUND 110 AM EDT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE... SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 3926 8530 3919 8543 3902 8544 3901 8559
3918 8577 3935 8568 3935 8563 3945 8563
3945 8529
TIME...MOT...LOC 0452Z 207DEG 44KT 3930 8557
WIND...HAIL 60MPH <.75IN
$$
NIELD817
WWUS53 KIND 260508
SVSIND
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
108 AM EDT MON SEP 26 2011
INC005-031-079-260518-
/O.EXP.KIND.SV.W.0314.000000T0000Z-110926T0515Z/
BARTHOLOMEW-DECATUR-JENNINGS-
108 AM EDT MON SEP 26 2011
...THE SEVERE THUNDERSTORM WARNING FOR DECATUR...NORTHEASTERN
BARTHOLOMEW AND NORTHEASTERN JENNINGS COUNTIES WILL EXPIRE AT 115 AM
EDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
LAT...LON 3926 8530 3919 8543 3902 8544 3901 8559
3918 8577 3935 8568 3935 8563 3945 8563
3945 8529
TIME...MOT...LOC 0508Z 207DEG 44KT 3944 8537
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 25, 10:36 PM EDT, 1 hour 57 minutes earlier.
Area forecast discussion, Sep 25, 10:36 PM EDT, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1036 PM EDT SUN SEP 25 2011 .UPDATE... THE NEAR TERM SECTION HAS BEEN UPDATED BELOW. && .SYNOPSIS...AN UPPER LEVEL LOW PRESSURE SYSTEM WILL LINGER NEAR CENTRAL INDIANA DURING THE FIRST FEW DAYS OF THE WORK WEEK...BRINGING DAILY CHANCES FOR RAIN THROUGH WEDNESDAY. AFTER WEDNESDAY UPPER RIDGING OVER THE WESTERN UNITED STATES IS EXPECTED TO BUILD EAST INTO THE GREAT LAKES AND OHIO VALLEY. THIS WILL RESULT IN DRY WEATHER WITH TEMPERATURES AT OR SLIGHTLY BELOW NORMAL. && .NEAR TERM /REST OF TONIGHT/... BASED ON RADAR TRENDS AND LATEST MODEL DATA...EXTENDED THE HIGHER POPS LATER IN THE NIGHT ACROSS THE EASTERN FORECAST AREA. ALSO TWEAKED TEMPERATURES. PRESSURE FALLS WOULD INDICATE THE SURFACE LOW GOING FARTHER EAST THAN EXPECTED...WHICH WOULD KEEP MOST OF THE WARMER AIR EAST OF CENTRAL INDIANA. UPPED WINDS A BIT AS GUSTS OVER 20KT ARE BEING REPORTED AS SURFACE LOW APPROACHES. PLENTY OF RAINFALL WILL LIKELY CAUSE PONDING OF WATER ON ROADS AND LOW LYING AREAS...AND THIS IS ADDRESSED IN THE HAZARDOUS WEATHER OUTLOOK. && .SHORT TERM /MONDAY THROUGH WEDNESDAY/... MODELS REMAIN IN PRETTY GOOD AGREEMENT AND WILL USE A BLEND. MAIN FORECAST CHALLENGE WILL BE ON POPS. GFS AND NAM SUGGEST MUCH DRIER AIR WORKING ACROSS THE STATE ON TUESDAY IN THE WAKE OF THE FRONTAL PASSAGE PUSHING ACROSS THE STATE TONIGHT. HOWEVER...FORECAST SOUNDINGS ON MONDAY INDICATE CONVECTIVE TEMPERATURES IN THE LOWER 60S...BUT MINIMAL CAPE AND MOISTURE ALOFT. BROAD CYCLONIC LOWER LEVEL FLOW ALSO CONTINUES. THUS WILL KEEP SOME LOW CHANCE POPS FOR MONDAY...MAINLY DURING THE AFTERNOON HOURS TO COVER THE RENEGADE LIGHT RAIN SHOWER. WILL USE A BLEND FOR HIGH TEMPERATURES. UPPER LOW BEGINS TO SLOWLY SURGE EASTWARD TOWARD INDIANA ON MONDAY NIGHT AND TIME HEIGHT SECTIONS AND FORECAST SOUNDINGS ONCE AGAIN SHOW DEEP SATURATION WITH LIFT AS ANOTHER WAVE SPOKES AROUND THE LOW. THUS WILL AGAIN RAISE POPS DURING THIS PERIOD AND AGAIN TREND LOW TEMPERATURES TOWARD EXPECTED WET BULB TEMPS. UPPER LOW WILL SLOWLY DRIFT ACROSS NORTHERN INDIANA ON TUESDAY... WITH STRONG CYCLONIC FLOW IN PLACE...WITH FORECAST SOUNDINGS AND TIME HEIGHTS AGAIN INDICATING GOOD LIFT AND SATURATION. THUS EXPECT PLENTY OF CLOUD ALONG WITH SOME SHRA. HAVE AGAIN RAISED POPS AND USED A BLEND ON HIGH TEMPERATURES. THE UPPER LOW BEGINS TO DEPART THE AREA ON TUESDAY NIGHT INTO WEDNESDAY...SLOWLY DRIFTING TO THE NORTHEAST. HOWEVER BROAD CYCLONIC FLOW IS EXPECTED TO CONTINUE AND THE GFS AND NAM BOTH SUGGEST ANOTHER UPPER SHORT WAVE WORKING AROUND THE BROAD FLOW ON TUESDAY NIGHT AND AGAIN ON WEDNESDAY AFTERNOON. THUS WILL AGAIN INCLUDE SOME POPS...PARTICULARLY ACROSS THE NORTH DURING THIS PERIOD. AGAIN WILL TREND TOWARD WETBULBS ON LOWS AND USE A BLEND ON WEDNESDAY HIGHS. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... THE EXTENDED PERIOD LOOKS RELATIVELY QUIET AND DRY AS COMPARED TO THE LAST FEW DAYS. THE UPPER LOW WILL HAVE LONG SINCE EXITED THE REGION AND A WEAK RIDGE WILL BUILD IN THEREAFTER. ANOTHER UPPER LOW WILL DIVE ACROSS THE GREAT LAKES REGION BUT MODELS KEEP THIS FEATURE FAR ENOUGH NORTH THAT IT SHOULD NOT HAVE MUCH OF AN IMPACT ON THE AREA...OTHER THAN A DRY COLD FRONT. A MORE BROAD AND SUBSTANTIAL RIDGE BUILDS IN BY NEXT WEEKEND AND DRY CONDITIONS WILL PREVAIL...ALONG WITH WARMING TEMPS. && .AVIATION /DISCUSSION FOR THE 260300Z KIND TAF UPDATE/... LARGE AREA OF MODERATE/OCCASIONAL HEAVY RAIN WITH EMBEDDED LIGHTNING STRIKES CONTINUES TO LIFT NORTH AHEAD OF DEVELOPING LOW PRESSURE OVER WESTERN KENTUCKY. SHORT TERM MODEL DATA SUGGESTS LIFT WILL BEING TAPERING OFF TOWARDS 260500Z...SO THE HEAVIER RAINS/THUNDER THREAT SHOULD DIMINISH AFTER THAT TIME. MADE SOME ADJUSTMENTS TO THE WIND FORECAST OVER THE NEXT FEW HOURS...BUT OVERALL FORECAST STILL LOOKS GOOD. PREVIOUS DISCUSSION FOLLOWS. LARGE AREA OF LIGHT/MODERATE RAIN...AND ASSOCIATED MAINLY MVFR CONDITIONS...EXPECTED TO CONTINUE ACROSS THE TAF SITES THIS EVENING AS LIFT INTENSIFIES AHEAD OF DEVELOPING LOW. STRONG LIFT PROGGED BY THE MODELS LATE TONIGHT AIDED BY A 45-55 KT LOW LEVEL JET COUPLED WITH WEAK ELEVATED INSTABILITY AHEAD OF A DRY SLOT SUGGESTS GOOD POTENTIAL FOR LIGHTNING STRIKES IN THE VICINITY OF TAF SITES...MAINLY BETWEEN 260100Z-260600Z. CONDITIONS EXPECTED TO DROP INTO THE IFR CATEGORY FOR A PERIOD AFTER PRECIPITATION DIMINISHES AND BEFORE PASSAGE OF SURFACE LOW. TOUGH WIND FORECAST TONIGHT GIVEN DEVELOPING LOW PRESSURE AND IT/S EVENTUAL TRACK. BEST GUESS AT THIS TIME IS FOR WINDS TO BACK TO EASTERLY DIRECTION EARLY THIS EVENING...FOLLOWED BY A GRADUAL VEERING TO A SOUTH SOUTHEAST DIRECTION BY LATE TONIGHT...AND EVENTUALLY A WIND SHIFT TO THE SOUTHWEST AFTER 260600Z. FOR THE MOST PART...SURFACE WINDS SHOULD BE UNDER 15 KTS...BUT IF THE LOW TRACKS FARTHER WEST...COULD BE SOME WIND GUSTS APPROACHING 20 KTS FROM THE SOUTHEAST...ESPECIALLY AT KIND. GIVEN THE STRENGTH OF THE LOW LEVEL JET PROGGED ON THE MODELS...LOW LEVEL WIND SHEAR MAY BECOME A CONCERN LATE TONIGHT...BUT WILL WAIT AND SEE HOW THINGS EVOLVE LATER THIS EVENING REGARDING WIND SHEAR. && .IND WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...PUMA NEAR TERM...50 SHORT TERM...PUMA LONG TERM....SMF AVIATION...JAS
Hazardous weather outlook, Sep 25, 10:32 PM EDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1032 PM EDT SUN SEP 25 2011 INZ021-028>031-035>049-051>057-060>065-067>072-270245- CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY- BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE- PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN- JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW- DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS- 1032 PM EDT SUN SEP 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...TONIGHT. OUTLOOK: LOCALLY HEAVY RAINFALL AND SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT. HAZARDS: HEAVY RAINFALL WHICH MAY CAUSE SIGNIFICANT RISES ON CREEKS AND STREAMS. PONDING OF WATER ON STREETS AND LOW LYING AREAS WILL OCCUR. SOME THUNDERSTORMS MAY PRODUCE GUSTY WINDS. LIGHTNING IS A THREAT FROM ANY THUNDERSTORM. TIMING: HEAVY RAIN AND STRONGER STORMS ARE MOST LIKELY THROUGH 400 AM. DISCUSSION: LOW PRESSURE WILL MOVE ACROSS PORTIONS OF CENTRAL INDIANA...BRINGING RAIN AND THUNDERSTORMS...WITH OVER AN INCH OF RAIN POSSIBLE IN SOME LOCATIONS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. OUTLOOK: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. DISCUSSION: AN UPPER LOW WILL LINGER INTO MID WEEK. HIGH PRESSURE WILL MOVE IN LATE IN THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL LOWERCASE)
The office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 26, 1:38 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 24 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.